Can my Mirena IUD cause me to experience menstrual cramps?
I am a 24 year old woman and had Mirena inserted about six months ago. While my periods were almost immediately lighter and less frequent, I am experiencing menstrual cramps throughout the month even when there is no blood. Is this normal? Is it permanent or will the pain diminish with time? Should I see a doctor about this, even though I have no other associated issues?
IUDs, or intrauterine devices, such as Mirena, are being used more and more often as a form of birth control. The Mirena IUD is a flexible T shaped device that releases a low level of the hormone progestin continuously over 5 years. The Mirena has many benefits and is a "no hassle" form of birth control as once it is in you don't have to think about pregnancy prevention for 5 years or until it is removed. For many women it causes lightened flow and many women will actually stop having menstrual bleeding completely. However, many women experience irregular spotting which can be inconvenient. Also, for many women, the cramping that is associated with their period improves. However, for some (such as yourself) the cramping can be worse. In most cases, all side effects start to improve a few weeks to months after the IUD is inserted. Since yours has been in for 6 months and you are still experiencing cramps throughout the month it is important to see your primary care doctor or gynecologist to discuss your symptoms and eliminate any other potential causes of the cramping. You may want to try taking ibuprofen at the onset of the cramping to help alleviate the pain.
This answer is for general informational purposes only and is not a substitute for professional medical advice.
If you think you may have a medical emergency, call your doctor or (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.